Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 846, NWS Norman, OK

October 6, 2016Alfalfa County, Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 6, 2016, 12:01 AM CDT for Alfalfa County, Grant County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2016, 12:01 AM CDT (05:01 UTC)
Expired
Oct 6, 2016, 12:45 AM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alfalfa County, OK, Grant County, OK

The radar

The Vance AFB radar (KVNX), 7 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2652 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 9:41 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 5, 9:41 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
941 PM CDT WED OCT 5 2016

.DISCUSSION...
Updated forecast will include increasing mins slightly east of
dryline and increasing pops across north-central Oklahoma. High
Rest models all continue to increase coverage of showers and
storms overnight near nose of low-level jet across Kansas and
northern Oklahoma. Post convective subsidence and continuing
convection across northern Texas may inhibit storm development
first part of the night across central and southwest Oklahoma so
pops were not significantly changed there. With deep layer shear
sufficient there could be a few severe storms overnight with large
hail the main impact.

&&

.PREV DISCUSSION... /issued 645 PM CDT WED OCT 5 2016/

AVIATION...
For 00Z TAFs, VFR conditions expected to be seen most terminals.
Isolated to scattered storms south and west of KLAW/KSPS will be
monitored for terminals impacts with amendments as needed. More
numerous showers and storms possible overnight and tomorrow with
most impacts toward and after end of forecast period as frontal
boundary approaches from Kansas.

PREV DISCUSSION... /issued 248 PM CDT WED OCT 5 2016/

DISCUSSION...

Several runs of the operational HRRR indicate a few storms may
develop by late afternoon across western north Texas and far
southern Oklahoma. This will mainly occur along and near a
dryline. Instability and shear will certainly support a few severe
storms with hail and wind.

During evening and overnight, surface winds will back and better
moisture will return to western Oklahoma. This may result in
additional showers and thunderstorms. Overnight, better chances
for showers and storms should shift into northern Oklahoma as
strong low level flow gradually decreases across southern Kansas.

A little uncertain about showers and thunderstorm chances Thursday
morning and early afternoon, but some cloud cover will linger
through the morning.

By late afternoon, a cold front will enter far northern Oklahoma as
a trough lifts from the central Rockies into the central
Plains.  Better height falls will remain north of the area, but a
deep enough frontal boundary will result in scattered to numerous
showers and storms along and just behind the front. Moderate
instability ahead of the front will allow for strong to severe
storms, with strong winds and hail.

The front will clear southern Oklahoma and western north Texas by
early morning Friday.  Therefore, some rain and showers may linger
near the Red River early but better chances for rain will be
across northern and central Texas.

Mainly dry conditions are expected over the weekend.  A trough will
skirt northwestern Oklahoma late in the weekend/early Monday.
Some elevated showers and storms may develop as a result.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  87  54  67 /  30  30  80  20
Hobart OK         69  86  54  68 /  30  40  80  20
Wichita Falls TX  72  89  59  70 /  30  10  70  50
Gage OK           60  87  45  70 /  10  30  40  10
Ponca City OK     70  88  51  67 /  50  50  90  20
Durant OK         71  88  65  75 /  10  10  40  30

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

11/14
Hazardous weather outlook, Oct 5, 10:20 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
1020 PM CDT WED OCT 5 2016

OKZ004>048-050>052-TXZ083>090-061700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1020 PM CDT WED OCT 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
SCATTERED STRONG STORMS WILL DEVELOP FROM WESTERN NORTH TEXAS
NORTHWARD INTO CENTRAL AND NORTHERN OKLAHOMA. A FEW OF THE STORMS
MAY BRIEFLY REACH SEVERE LEVELS AND PRODUCE HAIL SLIGHTLY LARGER
THAN QUARTERS. THERE IS A MARGINAL RISK FOR SEVERE STORMS ACROSS
ALL BUT EXTREME WESTERN OKLAHOMA AND FAR SOUTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE THURSDAY AFTERNOON
NEAR AND AHEAD OF A COLD FRONT ACROSS NORTHERN AND WESTERN OKLAHOMA.
SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WIND
GUSTS THE MAIN CONCERNS. INITIALLY...EXCESSIVE RAINFALL WILL BE A
CONCERN BEFORE THE STORMS ORGANIZED INTO A SQUALL LINE LATE THURSDAY
NIGHT AND EARLY FRIDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE
STORMS THURSDAY AFTERNOON AND EVENING ACROSS A LARGE PART OF NORTHERN
AND WESTERN OKLAHOMA.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHERN OKLAHOMA
SUNDAY AND AGAIN ON TUESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Oct 5, 10:31 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1031 PM CDT WED OCT 5 2016

OKZ012-018-019-060400-
LOGAN OK-KINGFISHER OK-GARFIELD OK-
1031 PM CDT WED OCT 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN...NORTHEASTERN
KINGFISHER AND SOUTH CENTRAL GARFIELD COUNTIES UNTIL 1100 PM CDT...

AT 1030 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
HENNESSEY...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3593 9778 3606 9796 3630 9782 3629 9764
      3619 9755
TIME...MOT...LOC 0330Z 214DEG 35KT 3609 9782

MAD
Special weather statement, Oct 5, 11:03 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1103 PM CDT WED OCT 5 2016

OKZ011-017-018-060430-
BLAINE OK-MAJOR OK-KINGFISHER OK-
1103 PM CDT WED OCT 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE...
SOUTHEASTERN MAJOR AND NORTHWESTERN KINGFISHER COUNTIES UNTIL 1130 PM
CDT...

AT 1102 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HITCHCOCK...
MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3583 9836 3592 9851 3623 9831 3620 9816
      3612 9804
TIME...MOT...LOC 0402Z 216DEG 28KT 3599 9835

MAD
Special weather statement, Oct 5, 11:14 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1114 PM CDT WED OCT 5 2016

OKZ007-008-012-013-060445-
GRANT OK-NOBLE OK-KAY OK-GARFIELD OK-
1114 PM CDT WED OCT 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT...NORTHWESTERN
NOBLE...SOUTHWESTERN KAY AND NORTHEASTERN GARFIELD COUNTIES UNTIL
1145 PM CDT...

AT 1113 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
GARBER...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3667 9725 3636 9752 3641 9774 3674 9759
      3676 9739
TIME...MOT...LOC 0413Z 206DEG 36KT 3647 9757

MAD
Special weather statement, Oct 5, 11:41 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1141 PM CDT WED OCT 5 2016

OKZ012-013-060515-
NOBLE OK-GARFIELD OK-
1141 PM CDT WED OCT 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NOBLE AND
SOUTHEASTERN GARFIELD COUNTIES UNTIL 1215 AM CDT...

AT 1140 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF LUCIEN...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3638 9741 3629 9732 3616 9752 3621 9764
      3639 9755
TIME...MOT...LOC 0440Z 215DEG 19KT 3624 9754

MAD
Special weather statement, Oct 5, 11:53 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1153 PM CDT WED OCT 5 2016

OKZ019-020-026-060530-
LOGAN OK-LINCOLN OK-PAYNE OK-
1153 PM CDT WED OCT 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN...NORTHWESTERN
LINCOLN AND SOUTHWESTERN PAYNE COUNTIES UNTIL 1230 AM CDT...

AT 1150 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
COYLE...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3585 9707 3591 9724 3612 9718 3611 9704
      3603 9693
TIME...MOT...LOC 0450Z 203DEG 22KT 3594 9714

MAD
Special weather statement, Oct 5, 11:55 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1155 PM CDT WED OCT 5 2016

OKZ005-006-060530-
ALFALFA OK-WOODS OK-
1155 PM CDT WED OCT 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALFALFA AND SOUTHEASTERN
WOODS COUNTIES UNTIL 1230 AM CDT...

AT 1153 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAMBERT...
MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3685 9811 3667 9811 3647 9847 3646 9854
      3648 9859 3656 9860 3687 9823
TIME...MOT...LOC 0453Z 224DEG 41KT 3664 9839

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:17 PM CDTSpecial Weather StatementOUNTillman28 min
Oct 5, 10:06 PM CDTSpecial Weather StatementOUNKingfisher24 min
Oct 5, 10:31 PM CDTSpecial Weather StatementOUNKingfisher29 min
Oct 5, 10:35 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble40 min
Oct 5, 10:58 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble47 min
Oct 5, 11:03 PM CDTSpecial Weather StatementOUNBlaine27 min
Oct 5, 11:14 PM CDTSpecial Weather StatementOUNNoble31 min
Oct 5, 11:20 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Garfield, Kingfisher, Major40 min
Oct 5, 11:33 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant42 min
Oct 5, 11:41 PM CDTSpecial Weather StatementOUNNoble34 min
Oct 5, 11:53 PM CDTSpecial Weather StatementOUNPayne37 min
Oct 5, 11:55 PM CDTSpecial Weather StatementOUNAlfalfa35 min
Oct 6, 12:36 AM CDTSpecial Weather StatementOUNKay24 min
Oct 6, 12:42 AM CDTSpecial Weather StatementOUNGrant33 min
Oct 6, 12:44 AM CDTSpecial Weather StatementOUNAlfalfa31 min
Oct 6, 1:07 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble38 min
Oct 6, 1:33 AM CDTSpecial Weather StatementOUNCuster27 min
Oct 6, 1:41 AM CDTSevere Thunderstorm WarningOUNKay, Noble33 min
Oct 6, 2:17 AM CDTSpecial Weather StatementOUNKay43 min
Oct 6, 2:26 AM CDTSevere Thunderstorm WarningOUNGrant, Kay34 min
Oct 6, 2:53 AM CDTAreal Flood AdvisoryOUNGarfield, Grant, Kay, Noble3 hr
Oct 6, 3:07 AM CDTSpecial Weather StatementOUNGarfield, Grant, Kay3 hr
Oct 6, 3:26 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble49 min
Oct 6, 3:31 AM CDTFlash Flood WarningOUNGarfield, Grant, Kay, Noble6 hr
Oct 6, 4:27 AM CDTFlash Flood WarningOUNKay3 hr
Oct 6, 5:06 AM CDTSevere Thunderstorm WarningOUNKay, Noble39 min
Oct 6, 6:50 AM CDTSpecial Weather StatementOUNLogan, Payne25 min
Oct 6, 7:25 AM CDTFlash Flood WarningOUNKay, Noble2 hr
Oct 6, 7:34 AM CDTFlash Flood WarningOUNLogan, Noble, Payne3 hr
Oct 6, 8:22 AM CDTRiver Flood WarningOUNGrant, Kay, Noble41 hr
Oct 6, 9:44 AM CDTAreal Flood WarningOUNGarfield, Grant, Kay, Noble3 hr
Oct 6, 10:05 AM CDTFlood WatchOUNGarfield, Grant, Kay, Noble, Payne14 hr
Oct 6, 2:25 PM CDTSpecial Weather StatementOUNKay50 min
Oct 6, 3:27 PM CDTSpecial Weather StatementOUNGrant33 min
Oct 6, 3:32 PM CDTSevere Thunderstorm WarningOUNGrant, Kay28 min
Oct 6, 3:36 PM CDTSpecial Weather StatementOUNHarmon24 min
Oct 6, 3:49 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon30 min
Oct 6, 4:12 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson48 min
Oct 6, 4:36 PM CDTSpecial Weather StatementOUNGrant9 min
Oct 6, 4:40 PM CDTSpecial Weather StatementOUNBeckham20 min
Oct 6, 4:47 PM CDTSpecial Weather StatementOUNGrant13 min
Oct 6, 4:50 PM CDTSpecial Weather StatementOUNCuster25 min
Oct 6, 4:54 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Washita51 min
Oct 6, 4:57 PM CDTSevere Thunderstorm WarningOUNJackson48 min
Oct 6, 5:00 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey45 min
Oct 6, 5:01 PM CDTSpecial Weather StatementOUNGarfield29 min
Oct 6, 5:21 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods54 min
Oct 6, 5:24 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Major, Woodward51 min
Oct 6, 5:36 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills39 min
Oct 6, 5:44 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman46 min
Oct 6, 5:52 PM CDTSpecial Weather StatementOUNWoods53 min
Oct 6, 6:09 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant, Major, Woods, Woodward66 min
Oct 6, 6:13 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman47 min
Oct 6, 6:15 PM CDTSevere Thunderstorm WarningOUNDewey60 min
Oct 6, 6:20 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Roger Mills, Washita40 min
Oct 6, 6:30 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey19 min
Oct 6, 6:36 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson39 min
Oct 6, 6:41 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills34 min
Oct 6, 6:57 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman48 min
Oct 5, 7:10 PM CDTSpecial Weather StatementOUNKnox35 min
Oct 5, 7:26 PM CDTSpecial Weather StatementOUNBaylor49 min
Oct 5, 7:50 PM CDTSpecial Weather StatementOUNBaylor25 min
Oct 6, 3:24 PM CDTSevere Thunderstorm WarningOUNHardeman51 min
Oct 6, 4:47 PM CDTFlash Flood WarningOUNHardeman3 hr
Oct 6, 6:29 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.